Related Experiment Video
Updated: Aug 13, 2026

Methods for ECG Evaluation of Indicators of Cardiac Risk, and Susceptibility to Aconitine-induced Arrhythmias in Rats Following Status Epilepticus
Published on: April 5, 2011
Clinical organ toxicity of antiarrhythmic compounds: ocular and pulmonary manifestations
1Department of Medicine, Dalhousie University, Queen Elizabeth II Health Sciences Center, Halifax, Nova Scotia, Canada.
Abstract:
The history of antiarrhythmic therapy reveals these agents to be associated with a high incidence of toxicity. Although several agents have ocular effects, amiodarone is the most widely recognized for producing adverse effects in the eyes. Corneal microdeposits are almost ubiquitous in patients being treated with amiodarone. However, they are, for the most part, benign and produce no changes in visual acuity. Lack of microdeposits should prompt the physician to investigate whether there is a problem with drug absorption or adherence to therapy. Other effects on the eye have been reported including optic neuropathy, but no causal link has been proved with amiodarone. The population of patients treated with amiodarone often have ischemic disease and/or diabetes, which affect retinal and optic nerve health. Many antiarrhythmic agents also affect lung function. The frequent association of procainamide with a lupus-like syndrome, where half the cases develop pleural-pericardial involvement, may require discontinuation of that drug. Although beta blockers and to a lesser degree, calcium antagonists, may cause bronchospasm in some patients, this is not usually a major clinical problem. Again, it is amiodarone that has the most widespread reputation for causing pulmonary toxicity. Although infrequent (< 1% incidence), it generates the most fear as it is sometimes fatal. Because of the lack of a diagnostic "gold standard," it is often overdiagnosed, placing patients at risk from overlooked congestive heart failure and infections and from recurrent arrhythmias after drug withdrawal. Patients with pre-existing pulmonary disease appear to be more at risk. Common features include indolent onset of cough, malaise and fever associated with patchy peripheral infiltrates, and severely decreased diffusion capacity. Several cases of pulmonary toxicity have had inordinately high serum desethylamiodarone to amiodarone ratios. Most cases recover with cessation of amiodarone therapy. Steroids are commonly used, but are of unproved efficacy. In terms of its toxicity, amiodarone remains the most feared of the antiarrhythmic agents. In the future, a better understanding of its pharmacokinetics, mechanisms of toxicity, and optimal dosing regimens should provide a possibility of better strategies for avoidance, early diagnosis, and more directed therapy of toxicities associated with amiodarone.
Insights
Amiodarone, a potent antiarrhythmic drug, is linked to significant ocular and pulmonary toxicities. While corneal deposits are common and benign, pulmonary toxicity, though rare, can be fatal, necessitating careful monitoring and understanding of amiodarone
Area of Science:
- Cardiology
- Ophthalmology
- Pulmonology
Background:
- Antiarrhythmic therapies carry a high risk of toxicity.
- Amiodarone is particularly recognized for its ocular and pulmonary adverse effects.
- Ocular effects include common, benign corneal microdeposits and rare optic neuropathy.
Purpose of the Study:
- To review the known toxicities of amiodarone, focusing on ocular and pulmonary effects.
- To discuss the clinical presentation, diagnosis, and management of amiodarone-induced toxicities.
- To highlight the need for better understanding of amiodarone's pharmacokinetics and toxicity mechanisms.
Main Methods:
- Review of existing literature on amiodarone toxicity.
- Analysis of reported cases of ocular and pulmonary adverse events associated with amiodarone.
- Discussion of diagnostic challenges and treatment strategies.
Main Results:
- Corneal microdeposits are nearly universal with amiodarone but typically do not affect vision.
- Optic neuropathy is a reported ocular effect, though a causal link to amiodarone is unproven.
- Pulmonary toxicity, while infrequent, is a serious concern, often presenting with cough, fever, and decreased diffusion capacity.
Conclusions:
- Amiodarone's toxicity profile, especially pulmonary, makes it the most feared antiarrhythmic agent.
- Early diagnosis and management are crucial, but often hindered by diagnostic challenges.
- Further research into amiodarone's pharmacokinetics and toxicity is needed for improved therapeutic strategies.
More Related Videos
Related Concept Videos
Antiarrhythmic Drugs: Class I Agents as Sodium Channel Blockers
Class 1A Antiarrhythmic Drugs: These drugs work by moderately blocking sodium channels,...
Antiarrhythmic Drugs: Class II Agents as β-Adrenergic Blockers
Antiarrhythmic Drugs: Class III Agents as Potassium Channel Blockers
Heart Failure Drugs: Inotropic Agents
Drug Toxicity: Overview
Drug Toxicity: Allergic Reactions

